Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 41, NWS Austin/San Antonio, TX

October 13, 2013Caldwell County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 13, 2013, 6:27 AM CDT for Caldwell County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2013, 6:27 AM CDT (11:27 UTC)
Expired
Oct 13, 2013, 8:30 AM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Caldwell County, TX

The radar

The Austin/San Antonio radar (KEWX), 45 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 7:00 AM CDTFLASH FLOODLockhart, TXNUMEROUS ROADS AROUND THE COUNTY REMAIN CLOSED DUE TO THE MORNING HEAVY RAINS
Oct 13, 8:25 AM CDTFLASH FLOODLockhart, TXMANY ROADS ACROSS CALDWELL COUNTY HAVE WATER OVER THEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2013-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2013-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1510 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WGUS54 KEWX 131127
FFWEWX
TXC055-131330-
/O.NEW.KEWX.FF.W.0041.131013T1127Z-131013T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 AM CDT SUN OCT 13 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALDWELL COUNTY...

* UNTIL 830 AM CDT.

* AT 624 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE SLOW
  MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CALDWELL
  COUNTY. RADAR ESTIMATES INDICATE 2 TO 3 INCHES ACROSS THE MAXWELL
  TO DALE AREAS. THIS RAIN WILL SPREAD SOUTH ACROSS THE REMAINDER OF
  CALDWELL COUNTY WITH AN ADDITIONAL 2 TO 5 INCHES EXPECTED. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LOCKHART AND MARTINDALE.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2986 9742 2968 9762 2988 9790 3006 9765

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 6:26 AM CDT, 1 minute earlier.

Area forecast discussion, Oct 13, 6:26 AM CDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 AM CDT SUN OCT 13 2013

.DISCUSSION...
SEE AVIATION FOR THE 12Z TAF DISCUSSION.

&&

.AVIATION...
THIS MORNING A LINEAR MCS WAS SINKING SOUTHWARD ACROSS SOUTH
CENTRAL TEXAS. TSTMS WILL LOWER FLIGHT CONDITIONS TO IFR DUE TO
HEAVY RAIN WHEN THEY MOVE ACROSS KSAT AND KSSF DURING THE NEXT FEW
HOURS. THE CONVECTIVE COMPLEX WILL CONTINUE TO PROPAGATE SOUTHWARD
TOWARDS THE TEXAS COAST. THE AIRMASS IS UNSTABLE AND UNCAPPED...SO
ADDITIONAL SHOWER AND THUNDERSTORM FORMATION IS POSSIBLE LATER
THIS AFTERNOON INTO THIS EVENING. IFR/MVFR CONDITIONS WILL OCCUR
IN AND AROUND THE TSTMS TODAY AND THIS EVENING...OTHERWISE VFR
CONDITIONS CAN BE EXPECTED TODAY. MVFR CIGS WILL PREVAIL AFTER 04Z
WITH IFR POSSIBLE BY 10Z. SFC WINDS TODAY AND THIS EVENING SE AT 5
TO 10 KTS WITH CONVECTIVE GUSTS OF 20 KTS POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT SUN OCT 13 2013/

SHORT TERM (TODAY THROUGH MONDAY)...
A SURFACE BOUNDARY HAS DRIFTED SOUTH INTO CENTRAL TEXAS WHILE AN
UPPER LEVEL SHORTWAVE IS LIFTING NORTH AND APPROACHING THE RIO
GRANDE. PLUMES OF MOISTURE FROM THE PACIFIC AND GULF OF MEXICO ARE
SPREADING OVER TEXAS WITH A NEARLY TROPICAL AIRMASS AND PWS OF 1.7
TO 2 INCHES ACROSS SOUTH CENTRAL TEXAS. EXPECT NUMEROUS TO
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL TEXAS
TODAY. WILL MENTION LOCALLY HEAVY RAINS AND ISSUE A FLASH FLOOD
WATCH FOR AREAS ALONG AND NORTH OF U.S. HIGHWAY 90 THROUGH 7 PM.
THE SURFACE BOUNDARY LIFTS BACK NORTH AND MOISTURE LEVELS SLIGHTLY
DECREASE RESULTING IN LESS COVERAGE OF SHOWERS AND THUNDERSTORMS
BY MONDAY. EXCEPT...ALONG THE RIO GRANDE AND OVER THE EDWARDS
PLATEAU WHERE ANOTHER UPPER LEVEL SHORTWAVE MOVES ACROSS TONIGHT
RESULTING IN NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS THAT
MAY REQUIRE THE WATCH TO BE EXTENDED. DAYTIME TEMPERATURES WILL BE
A BIT COOLER DUE TO CLOUDS AND RAIN.

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
MODELS APPEAR TO BE COMING INTO BETTER AGREEMENT FOR MUCH OF THE
WEEK. RAIN CHANCES DECREASE MONDAY NIGHT INTO TUESDAY MORNING AS
UPPER LEVEL RIDGE BRIEFLY BUILDS OVER SOUTHERN TEXAS. AN UPPER
LEVEL TROUGH MOVING OUT INTO THE PLAINS DROPS A COLD FRONT SOUTH
WITH A SLOW PASSAGE ACROSS SOUTH CENTRAL TEXAS LATE TUESDAY INTO
EARLY WEDNESDAY. MOISTURE LEVELS INCREASE AS ADDITIONAL PACIFIC
MOISTURE IS DRAWN NORTHEAST ACROSS TEXAS FROM THE REMNANTS OF
CURRENT TROPICAL DEPRESSION 15-E AND ARE MAXIMIZED IN THE FRONTAL
ZONE WITH PWS OF 1.9 TO 2.2 INCHES. EXPECT MORE WIDESPREAD HEAVY
RAINS DUE TO SLOW MOVEMENT OF FRONT AND STEERING FLOW PARALLEL TO
THE FRONT RESULTING IN TRAINING OF RAINS. DEPENDING ON HOW MUCH
RAIN FALLS UNTIL THEN TO SATURATE THE SOILS...A FLASH FLOOD WATCH
MAY HAVE TO BE ISSUED FOR LATER TUESDAY INTO EARLY WEDNESDAY. RAIN
CHANCES WILL CONTINUE LATER ON WEDNESDAY INTO EARLY THURSDAY AS
ANOTHER UPPER LEVEL TROUGH MOVES ACROSS THE SOUTHERN PLAINS. A
BRIEF PERIOD OF NO RAIN CHANCES FOR LATE THURSDAY AND THURSDAY
NIGHT. THEN SLIGHT CHANCES OF RAIN DEVELOP AHEAD OF YET ANOTHER
UPPER LEVEL TROUGH. ABOVE AVERAGE TEMPERATURES EARLY IN THE WEEK
TURN BELOW AVERAGE MID TO LATE WEEK DUE TO CLOUDS...RAIN AND COLD
ADVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              81  72  86  72  84 /  90  60  40  20  60
AUSTIN BERGSTROM INTL AIRPORT  81  72  86  71  84 /  90  50  40  20  50
NEW BRAUNFELS MUNI AIRPORT     81  73  86  73  86 /  90  60  30  20  50
BURNET MUNI AIRPORT            80  70  83  68  80 /  90  60  40  30  70
DEL RIO INTL AIRPORT           81  70  85  73  85 /  90  90  40  30  40
GEORGETOWN MUNI AIRPORT        81  71  86  70  82 /  90  50  40  20  70
HONDO MUNI AIRPORT             85  73  86  71  86 /  90  60  30  20  50
SAN MARCOS MUNI AIRPORT        80  72  85  72  85 /  90  60  40  20  50
LA GRANGE - FAYETTE REGIONAL   85  73  86  72  86 /  90  40  30  20  40
SAN ANTONIO INTL AIRPORT       85  74  86  73  86 /  90  60  30  20  50
STINSON MUNI AIRPORT           86  74  88  73  87 /  90  60  30  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...
EDWARDS...FAYETTE...GILLESPIE...GONZALES...GUADALUPE...HAYS...
KENDALL...KERR...KINNEY...LEE...LLANO...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON.

&&

MESOSCALE/AVIATION...13
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Oct 13, 5:08 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
508 AM CDT SUN OCT 13 2013

TXZ171>173-183>194-202>209-217>225-228-141015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
508 AM CDT SUN OCT 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING GENERALLY
ALONG AND NORTH OF HIGHWAY 90. A WEAK COLD FRONT HAS DRIFTED TO
NORTHERN PARTS OF SOUTH CENTRAL TEXAS EARLY THIS MORNING WHILE AN
UPPER LEVEL DISTURBANCE IS MOVING NORTHEAST ACROSS NORTH CENTRAL
MEXICO TOWARD SOUTH CENTRAL TEXAS. PLUMES OF MOISTURE FROM THE
PACIFIC AND GULF OF MEXICO HAVE DEVELOPED A NEARLY TROPICAL
AIRMASS OVER SOUTH CENTRAL TEXAS. THESE FEATURES WILL INTERACT
WITH THIS AIRMASS TO GENERATE LOCALLY HEAVY RAINS. RAINFALL
AMOUNTS OF 2 TO 4 INCHES CAN BE EXPECTED WITH ISOLATED TOTALS OF 6
TO 8 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

LOW LEVEL GULF MOISTURE AND UPPER LEVEL PACIFIC MOISTURE WILL
REMAIN ENTRENCHED ACROSS SOUTH CENTRAL MONDAY THROUGH WEDNESDAY.
THE AIRMASS WILL BE TROPICAL WHICH WILL LEAD TO ADDITIONAL HEAVY
RAINFALL. THE GREATEST THREAT FOR ADDITIONAL HEAVY RAINFALL AND
FLASH FLOODING WILL BE TUESDAY NIGHT INTO WEDNESDAY AS A SLOW
MOVING COLD FRONT INTERACTS WITH THE REMNANTS OF A PACIFIC
CYCLONE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Oct 13, 12:50 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1250 AM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      PFLUGERVILLE            30.44N  97.62W
10/13/2013                   TRAVIS             TX   PUBLIC

            PD REPORTS SEVERAL ROADS AND LOW WATER CROSSINGS NOT
            PASSABLE IN THE CITY DUE TO RISING WATER.

&&

EVENT NUMBER EWX1300594

JME
Local storm report, Oct 13, 2:14 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
214 AM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 AM     FLASH FLOOD      2 SW AUSTIN             30.29N 97.77W
10/13/2013                   TRAVIS             TX   MESONET

            THE FOLLOWING LOW WATER CROSSINGS ARE CLOSED...BEE CAVES
            ROAD...6334 JOE TANNER...5003 WASSON AND 10131 DAVID
            MOORE.

&&

JME

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 9:06 PM CDTSpecial Weather StatementEWXBurnet39 min
Oct 12, 9:16 PM CDTSevere Thunderstorm WarningEWXBurnet44 min
Oct 12, 9:46 PM CDTAreal Flood AdvisoryEWXBurnet2 hr
Oct 12, 11:50 PM CDTFlash Flood WarningEWXTravis, Williamson2 hr
Oct 13, 1:48 AM CDTFlash Flood WarningEWXTravis, Williamson72 min
Oct 13, 2:26 AM CDTAreal Flood AdvisoryEWXBurnet2 hr
Oct 13, 3:06 AM CDTAreal Flood AdvisoryEWXTravis, Williamson114 min
Oct 13, 3:47 AM CDTFlash Flood WarningEWXHays, Travis3 hr
Oct 13, 3:59 AM CDTAreal Flood AdvisoryEWXBlanco, Gillespie2 hr
Oct 13, 4:00 AM CDTFlash Flood WatchEWXBandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 21 more23 hr
Oct 13, 4:29 AM CDTAreal Flood AdvisoryEWXUvalde2 hr
Oct 13, 4:31 AM CDTFlash Flood WarningEWXHays, Travis3 hr
Oct 13, 4:59 AM CDTFlash Flood WarningEWXUvalde3 hr
Oct 13, 5:21 AM CDTFlash Flood WarningEWXHays3 hr
Oct 13, 6:23 AM CDTAreal Flood AdvisoryEWXBlanco, Comal, Gillespie, Kendall, Kerr2 hr
Oct 13, 6:29 AM CDTRiver Flood WarningEWXTravis15 hr
Oct 13, 6:29 AM CDTRiver Flood WarningEWXTravis15 hr
Oct 13, 6:54 AM CDTRiver Flood WarningEWXUvalde3 hr
Oct 13, 7:31 AM CDTAreal Flood AdvisoryEWXGonzales, Guadalupe119 min
Oct 13, 9:52 AM CDTAreal Flood AdvisoryEWXDimmit, Zavala2 hr
Oct 13, 10:25 AM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
Oct 13, 10:56 AM CDTAreal Flood AdvisoryEWXUvalde, Zavala2 hr
Oct 13, 12:05 PM CDTRiver Flood WarningEWXBastrop9 hr
Oct 13, 12:05 PM CDTRiver Flood WarningEWXFayette9 hr
Oct 13, 1:36 PM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
Oct 13, 1:41 PM CDTAreal Flood AdvisoryEWXMaverick109 min
Oct 13, 2:44 PM CDTFlash Flood WarningEWXMaverick3 hr
Oct 13, 2:57 PM CDTFlash Flood WarningEWXDimmit, Maverick, Zavala3 hr
Oct 13, 3:04 PM CDTAreal Flood AdvisoryEWXKinney, Val Verde116 min
Oct 13, 3:37 PM CDTRiver Flood WarningEWXDimmit5 days
Oct 13, 4:26 PM CDTFlash Flood WarningEWXDimmit, Zavala2 hr
Oct 13, 6:32 PM CDTFlash Flood WarningEWXDimmit3 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.